Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 224, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2016, 1:37 AM CDT for Dickey County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 1:37 AM CDT (06:37 UTC)
- Expired
- Aug 10, 2016, 2:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 10:19 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 2672 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
161 WUUS53 KBIS 100637 SVRBIS NDC021-100730- /O.NEW.KBIS.SV.W.0224.160810T0637Z-160810T0730Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 137 AM CDT WED AUG 10 2016 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DICKEY COUNTY IN SOUTHEASTERN NORTH DAKOTA... * UNTIL 230 AM CDT * AT 137 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF KULM TO NEAR FORBES...MOVING EAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * SEVERE THUNDERSTORMS WILL BE NEAR... FORBES AROUND 140 AM CDT. ELLENDALE AROUND 200 AM CDT. LUDDEN AROUND 225 AM CDT. OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE MERRICOURT...GLOVER...GUELPH AND MONANGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. THESE STORMS MAY CAUSE SERIOUS INJURY AND SIGNIFICANT PROPERTY DAMAGE. && LAT...LON 4594 9894 4628 9887 4628 9801 4594 9801 TIME...MOT...LOC 0637Z 269DEG 37KT 4629 9882 4594 9884 HAIL...0.75IN WIND...60MPH $$ JONES
1 follow-up statement
153 WWUS53 KBIS 100707 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 207 AM CDT WED AUG 10 2016 NDC021-100730- /O.CON.KBIS.SV.W.0224.000000T0000Z-160810T0730Z/ DICKEY ND- 207 AM CDT WED AUG 10 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR DICKEY COUNTY... AT 206 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF LAMOURE TO 5 MILES SOUTHEAST OF ELLENDALE...MOVING EAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THESE SEVERE STORMS WILL BE NEAR... LUDDEN AROUND 225 AM CDT. OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE MERRICOURT...GLOVER...GUELPH AND MONANGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. THESE STORMS HAVE PRODUCED WIDESPREAD WIND DAMAGE ACROSS MUCH OF SOUTH CENTRAL NORTH DAKOTA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4594 9894 4628 9887 4628 9801 4594 9801 TIME...MOT...LOC 0706Z 269DEG 37KT 4629 9841 4594 9844 HAIL...<.75IN WIND...60MPH $$ HEINERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:47 AM CDT, 50 minutes earlier.
Area forecast discussion, Aug 10, 12:47 AM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1247 AM CDT WED AUG 10 2016 .UPDATE... Issued at 1238 AM CDT Wed Aug 10 2016 Focus in the short term is on the convection in south cental North Dakota as the storms move into a more linear complex. UPDATE Issued at 829 PM CDT Tue Aug 9 2016 Storms continue to develop along the warm front tonight. So far the most severe storms remain just south of the ND/SD border. Short range models have been all over the place with the convection tonight. However, recent runs seem to have a slightly better grasp on what's happening across the region. Based on current radar trends and short term models, storms are expected to continue to develop along the ND/SD border and push east. Severe storms are possible along the most southern tier of North Dakota Counties, with the highest threat for substantial severe weather just south of the border. UPDATE Issued at 533 PM CDT Tue Aug 9 2016 A Severe Thunderstorm Watch has been issued for portions of southwest North Dakota. A warm front continues to push northward toward the ND/SD border. Conditions are growing increasingly unstable this evening along and just north of the front. Earlier cloud cover and thunderstorm activity continues to erode, allowing clearing and further destabilization. As the low level jet kicks in and edges the front northward thunderstorm activity is expected to develop and expand over the watch area. Initial storms may be discrete supercells and will be capable of producing all types of severe weather. As the night goes on a consolidation of storms is expected, with the potential for a mesoscale convective complex to form and push eastward along the front. Hail and high winds would be the main threat with any such system. && .SHORT TERM...(This evening through Wednesday) Issued at 232 PM CDT Tue Aug 9 2016 Severe weather highlights the short term period. As has been advertised for a few days, the timeframe for periods of severe weather should initiate this evening and continue through Wednesday evening. The southwest and south central remain as the favored areas for severe weather tonight...then south central Wednesday afternoon and evening. Latest water vapor imagery details a slow moving closed upper low across western Idaho. Southwest flow ahead of this system has embedded within in it a negatively tilted 700mb trough and surface low pressure in southeastern Montana. A warm front was draped across northern South Dakota and is forecast to remain . The surface low is forecast to move along the warm front through Wednesday producing periods of thunderstorms, some severe. The highest threat for severe weather will be along and north of the warm front which includes southwest and south central including the James River Valley. Various solutions on the most unstable cape and shear across the region. Believe the main trend of the highest threat for severe weather remains in the southwest through portions of south central. Not to say severe weather will not occur farther north, but there should be less of a threat. The 700mb trough will slide into southwest and south central ND this evening, with increasing coverage for showers and thunderstorms. The 0-6km shear and most unstable cape aligns best in the southwest between 00z- 06z, then shifts into south central 06z-12z Wednesday. The 0-1km storm relative helicity looks greatest in the southwest around 03z Wednesday. The thunderstorms will continue to progress east overnight but last through mid morning Wednesday. Another round of severe weather should be focused in south central ND Wednesday afternoon and evening along and ahead of the surface low and inverted trough between Bismarck and Jamestown. Pockets of heavier rainfall with an inch or two possible with any thunderstorm. .LONG TERM...(Wednesday night through Tuesday) Issued at 232 PM CDT Tue Aug 9 2016 Severe weather threat will diminish by 06z Thursday with the upper low slowly shifting across southern Saskatchewan and into southern Manitoba Thursday and Friday. A compensatory northwest flow of drier air will take control, however, a couple of weak shortwaves embedded within the northwest flow may develop a shower or two. Northwest flow transitions to broad ridging over the weekend for a dry period. The next shortwave trough shifts through Monday with another round of showers and thunderstorms followed by drier weather Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1238 AM CDT Wed Aug 10 2016 Area of thunderstorms with high winds is moving across south central North Dakota. The highest wind speeds will miss the KJMS terminal however KJMS will be impacted by thunderstorms and gusty winds through 08Z. Otherwise some low clouds are expected to move in early this morning for some potential MVFR ceilings at all central and western North Dakota TAF sites. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...MM SHORT TERM...KS LONG TERM...KS AVIATION...MM
Hazardous weather outlook, Aug 9, 10:29 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1029 PM CDT TUE AUG 9 2016 NDZ001-009>012-017>023-025-031>035-110330- DIVIDE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-MCKENZIE-DUNN-MERCER- OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK- MORTON-BURLEIGH- 1029 PM CDT TUE AUG 9 2016 /929 PM MDT TUE AUG 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS EVENING THROUGH TONIGHT. SOME MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. AN ISOLATED TORNADO IS POSSIBLE ACROSS SOUTHWEST NORTH DAKOTA THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY NIGHT OVER CENTRAL NORTH DAKOTA. SOME THUNDERSTORMS MAY BE SEVERE...MAINLY ALONG AND EAST OF HIGHWAY 83. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0202 WITH YOUR REPORTS. YOU CAN ALSO POST THEM VIA FACEBOOK AND TWITTER. NDZ002>005-013-110330- BURKE-RENVILLE-BOTTINEAU-ROLETTE-PIERCE- 1029 PM CDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...HOWEVER THE THREAT OF SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS CAN BE EXPECTED WEDNESDAY THROUGH WEDNESDAY NIGHT...WITH SOME POSSIBLY SEVERE...ESPECIALLY ALONG AND EAST OF HIGHWAY 83. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ036-037-040>048-050-051-110330- KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 1029 PM CDT TUE AUG 9 2016 /929 PM MDT TUE AUG 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH TONIGHT. SOME MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY NIGHT OVER CENTRAL NORTH DAKOTA. SOME THUNDERSTORMS MAY BE SEVERE...MAINLY ALONG AND EAST OF HIGHWAY 83. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0202 WITH YOUR REPORTS. YOU CAN ALSO POST THEM VIA FACEBOOK AND TWITTER. AJ
In the hours before
Local storm report, Aug 10, 12:29 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1229 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM TSTM WND GST 5 N LINTON 46.34N 100.23W
08/10/2016 M74 MPH EMMONS ND MESONET
NORTH DAKOTA STATE UNIVERSITY NDAWN OBSERVATION SITE.
&&
NHEINERTLocal storm report, Aug 10, 12:46 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1246 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST STRASBURG 46.13N 100.16W
08/10/2016 E70 MPH EMMONS ND TRAINED SPOTTER
&&
NHEINERTLocal storm report, Aug 10, 12:54 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1254 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM TSTM WND GST 5 N LINTON 46.34N 100.23W
08/10/2016 M80 MPH EMMONS ND MESONET
PEAK WIND REPORTED AT THE NDSU NDAWN OBSERVATION SITE.
&&
NHEINERTLocal storm report, Aug 10, 12:56 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1256 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM TSTM WND GST 2 WNW LINCOLN 46.77N 100.75W
08/09/2016 M54 MPH BURLEIGH ND ASOS
ASOS STATION BISMARCK ND /BIS/.
&&
MMLocal storm report, Aug 10, 12:58 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1258 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM TSTM WND DMG LINTON 46.26N 100.24W
08/10/2016 EMMONS ND TRAINED SPOTTER
REPORT OF TREES DOWN AND 4 TO 6 INCH TREE
LIMBS SNAPPED. POWER WAS ALSO OUT AT THE
TIME OF CALL.
&&
MMLocal storm report, Aug 10, 1:01 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
101 AM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND GST 8 N SELFRIDGE 46.16N 100.90W
08/09/2016 M79 MPH SIOUX ND MESONET
&&
NHEINERTThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:16 PM CDT | Special Weather Statement | BIS | Bowman, Slope | 44 min |
| Aug 9, 7:36 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 54 min |
| Aug 9, 8:46 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 59 min |
| Aug 9, 9:18 PM CDT | Special Weather Statement | BIS | Emmons | 27 min |
| Aug 9, 9:39 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 66 min |
| Aug 9, 10:02 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Kidder, Logan | 58 min |
| Aug 9, 10:40 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 49 min |
| Aug 9, 10:40 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 35 min |
| Aug 9, 11:43 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 62 min |
| Aug 9, 11:43 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, Kidder, Logan, Morton and 1 more | 62 min |
| Aug 10, 12:42 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more | 63 min |
| Aug 10, 2:15 AM CDT | Areal Flood Advisory | BIS | Dickey, Emmons, McIntosh | 6 hr |
| Aug 10, 4:13 AM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 62 min |
| Aug 10, 10:44 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, McIntosh | 46 min |
| Aug 10, 11:30 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 60 min |
| Aug 10, 11:40 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 65 min |
| Aug 10, 11:53 AM CDT | Flash Flood Warning | BIS | Dickey, McIntosh | 6 hr |
| Aug 10, 12:30 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 60 min |
| Aug 10, 1:37 PM CDT | Special Weather Statement | BIS | Dickey | 23 min |
| Aug 10, 4:11 PM CDT | Special Weather Statement | BIS | Stutsman | 34 min |
| Aug 10, 4:14 PM CDT | Flash Flood Warning | BIS | Dickey | 8 hr |
| Aug 10, 4:25 PM CDT | Special Weather Statement | BIS | McKenzie | 35 min |
| Aug 10, 4:38 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 67 min |
| Aug 10, 5:26 PM CDT | Flash Flood Warning | BIS | McKenzie | 6 hr |
| Aug 10, 5:43 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McKenzie | 62 min |
| Aug 10, 5:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 60 min |
| Aug 10, 6:42 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 63 min |
| Aug 10, 6:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 60 min |
| Aug 10, 6:52 PM CDT | Tornado Warning | BIS | Dunn, Stark | 23 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.